Can Belotero/Juvederm cause hives all over my body? (Photo)

I had Boletero injected under my eyes and some Juvederm in my cheeks and around my mouth in mid-August. First time having fillers. Since October 25, I've been suffering with hives. Is it possible that as the hyaluronic acid is dissipating into my blood steam and my body is releasing histamine as a reaction?! Please help!

Doctor Answers 4

Hives Not Likely from Dermal Fillers

The timing of the occurrence of hives is not likely to be the hyaluronic acid filler (e.g. Belotero). you received the Belotero 2 months prior to the injectable filler. If you had developed it immediately or within a day, one could have assumed they were related. 

Hives

I agree with Dr. Emer that it is very very unlikely that the hives have anything to do with the filler injection and that the 2 events are merely coincidentally related. The hyaluronic acid component of the filler is shared by every species on the planet, so it is impossible to react against it. Sometimes residual products (chemicals) from the manufacturing process can lead to local effects in the skin, but even that is extremely rare.

Daniel P. Friedmann, MD
Austin Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Hives from Fillers

Hives are not generally a result of fillers injected especially months later.  Hives are generally the result of a virus or an allergic reaction.  Please consult a board certified dermatologist to find out the cause of the hives.  You can also have skin tests to determine if you are allergic to specific dermal fillers.  

Hives From Fillers

I do not think that filler injections would cause hives especially a month after injections.  Most hives are idiopathic, meaning there is no known cause or it is due from a recent viral or bacteria infection like a cold or sinusitis.  I suggest going to see a dermatologist for hive workup.  Starting antihistamines or oral steroids would be helpful at this time.  Best, Dr. Emer.  

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 167 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.